Could Pradaxa be the cause of my mothers strokes - she was recently changed from warfarin?
- 22 Aug 2011 by gfm13051950
- 10 Jan 2012
- ischemic stroke, warfarin, prevention of thromboembolism in atrial fibrillation, pradaxa
My 84 year old Mother had been on Warfarin for years then was placed on Pradaxa. Five weeks latter she had two strokes in two days and now is in palliative care to die. Prior to that she had been fine.
Seems strange that a change of drug results in a stroke?
How can the Pradaxa people know a persons INR without a blood test?
I believe this drug constituted to Mam's stroke.
I'm so very sorry to hear about your mother! That is so very sad to have had this happen to her. There are two kinds of vascular accidents we call strokes. There are the ischemic kind which can often be caused by a clot or a narrowing of an artery that restricts blood flow to the brain. There are also hemorrhagic strokes that are caused by a bleed into the brain. Pradaxa helps to prevent an ischemic or embolic stroke by "thinning" the blood which prevents it from clotting too fast and helps it flow easier into the narrowed arteries but Pradaxa could contribute to a hemorrhagic stroke, because of that "thinning", it can cause a small rupture to bleed out very quickly. Pradaxa does not affect INR's. That is why they do not take them. They can do blood tests to check how fast blood clots called an ECT, TT or PTT.
Once these tests confirm that Pradaxa is within therapeutic range, it is usually pretty stable unlike Warfarin which is affected by Vitamin K intake, many other drugs and shifts in the bodies chemistry. Pradaxa does increase chances for bleeding though and the risk is higher in a person older than 75 years old. If your mother had a hemorrhagic stroke, it could have been made worse by the fact she was taking Pradaxa. Also, if she had trouble swallowing pills and was breaking open the capsules it can greatly increase the bioavailability causing a person to get too much of an effect from the drug. Warfarin also causes bleeding so it is possible that even had she continued on Warfarin, she would have still had the strokes. You can file an adverse effects report with the FDA on their website. There are directions on the right of the home page on how to do this. Again, I'm so sorry that your mother is so ill and has had this happen to her!
My father is 76. He has been on Cumadin/Warfin for SEVEN YEARS. With no problems. The Dr. recently put him on Pradaxa and he ended up having a SERIES OF MINI STROKES in his brain shortly after switching over!! I would assume gfm... this happened to you mom too! This happened to us July 2011. Putting him in the hospital for a week... TG/PTL he has recovered pretty good now in October. He could not move his tongue, hold a spoon, droopy face, droolling. It took him this long to say a complete sentence. They have put him BACK on Cumadin! I hope your mom makes a full recovery. Tell everyone your story gfm! While at the hospital there were 3 other cases... strokes from Pradaxa. I see this fancy ad on TV for this stuff. Is this coincidental... that there have been so many strokes FROM Pradaxa!!!
Both of you should report these events to the FDA Adverse Event Reporting System.
I am sorry to hear about your mother.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 14 Aug 2009 • 3 answers
Posted 6 Dec 2009 • 1 answer
Posted 19 Jan 2011 • 3 answers
Posted 1 Aug 2015 • 0 answers
Posted 26 Sep 2015 • 1 answer